Hail, Natrona
- When
- July 16, 4:30 PM MST to 4:35 PM MST
- Where
- Natrona County, (Cpr)natrona Co Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.900, -106.470
Law enforcement reported quarter size hail at the Natrona County airport.
A thunderstorm moved into Natrona County and become severe as it moved toward the Casper airport. At the Casper airport, quarter size hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm moved into Natrona County and become severe as it moved toward the Casper airport. At the Casper airport, quarter size hail was reported. The storm weakened as it headed into the city of Casper.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 16, 2:10 PM MST, 2 hours 20 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Riverton WY 310 PM MDT Mon Jul 16 2018 .SHORT TERM...(This evening through Tuesday) Issued at 1229 PM MDT Mon Jul 16 2018 A series of vort maxes will be parading across the region through Tuesday ahead of a shortwave that will track across Wyoming by Tuesday afternoon. These weather features will provide for a very active period of convection for the rest of this afternoon, tonight, and Tuesday. High capes will encompass most areas east of the divide along with much below negative lifted indices everywhere for the rest of today in all areas and mainly east of the divide Tuesday. In fact, lifted indices are progged to be minus 6 in Natrona County today and -7 Tuesday afternoon in Johnson County. Our central zones are under a slight risk through this evening including KRIW, KLND, KWRL, and KCPR. Elevated convection moved into the far west this morning as last nights left over elevated convection was exiting our eastern zones. A fresh surface based band of convection has formed over the east slope of the Big Horn Mountains early this afternoon and is taking its time rolling off the mtns. We currently have an areal flood advisory for a portion of the Southern Big Horn Mountains and we are in the process of a issuing a flash flood watch for Johnson County as well as for the east slope of the Big Horn Mtns valid through 06Z tonight. Its interesting to watch this on satl as there is a stationary back edge to this band of convection right over the backbone of the Big Horns implying stable air at least in the lower levels behind this band as if these convective clouds were typical stable lee enhanced clouds. Then you can see the elevated convection (trying to transition to sfc based) moving in from the west above the sharp back edge of the Big Horn Mtns convection, implying mid level convection overlaying the relative lower level stability. Eventually, we will see another round of sfc based convection over the far west where building cu are showing up on satl west of the aforementioned debris high and mid clouds. In addition, a mid level circulation will enhance convection in NW Wyoming this evening. Some of the thunderstorms over the CWA will survive past midnight tonight. Then with the added vorts/shortwave, another round of significant convection is expected again Tuesday, especially east of the divide. High temperatures Tuesday will be around the same as today. .LONG TERM...(Tuesday night through Monday) Issued at 1229 PM MDT Mon Jul 16 2018 West flow aloft will be over western and central Wyoming with the polar front to the north over northern Montana and high pressure to the south over the Great Basin. Temperatures will be normal to above normal with generally dry conditions. Saturday may be the best chance for isolated showers and thunderstorms, especially in the western mountains. With the monsoon moisture to the south over the Great Basin the south will be brushed by convection but the extended models keep the brunt of the moisture to the south over Utah and Northwest Colorado. Overall the temperatures remain in a rather narrow band through the extended forecast. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday) Issued at 1229 PM MDT Mon Jul 16 2018 For the 00Z TAFS through 00Z Tuesday) Issued at 1205 PM MDT Mon Jul 16 2018 Isolated to scattered showers and thunderstorms in the west will continue to spread into and develop in areas east of the Continental Divide this afternoon. Thunderstorms are expected to become more organized and strengthen as they move east across the area this afternoon, especially in Central Wyoming including KWRL, KRIW, KLND, and KCPR. Isolated severe thunderstorms with large hail and wind gusts over 50 knots are possible in these areas late this afternoon and evening. Most terminals east of the Divide could see brief MVFR conditions between 22z Monday - 03z Tuesday, especially KCPR. The stronger line of thunderstorms should be mostly east of the area by 04z Tuesday. However, some thunderstorms will survive past midnight tonight. Another round of afternoon and evening thunderstorms are expected Tuesday afternoon, most numerous east of the divide. && .FIRE WEATHER... Issued AT 1229 PM MDT Mon Jul 16 2018 Relative humidities will be increased today, especially in the higher elevations. Due to the increase in cloud cover, the rest of this afternoon will not be quite as hot and dry as yesterday. Mainly light winds again, except when associated with thunderstorms. Thunderstorms have the potential to be severe today, so strong winds, hail, and frequent lightning are all possible. The best chance for thunderstorms will be north of Sweetwater County with severe storms most likely central and east. Mixing and smoke dispersal will only be fair in the basins, but good to very good elsewhere this afternoon. Some thunderstorms will survive past midnight tonight. Another round of afternoon and evening thunderstorms are expected Tuesday afternoon, most numerous east of the divide. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lipson LONG TERM...Baker AVIATION...Lipson FIRE WEATHER...Lipson
Hazardous Weather Outlook National Weather Service Riverton WY 222 AM MDT Mon Jul 16 2018 WYZ001>020-022>030-171200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 222 AM MDT Mon Jul 16 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms will develop this afternoon and evening. Some could become strong to severe in northern and central Wyoming with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday...Isolated to locally scattered thunderstorms; especially in the northern half of the state. Saturday and Sunday...Isolated thunderstorms, mainly in the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail, wind gusts over 45 mph and heavy rainfall. Thank you. Team Riverton
Special Weather Statement National Weather Service Riverton WY 1222 PM MDT MON JUL 16 2018 WYZ002>007-161900- Owl Creek and Bridger Mountains-North Big Horn Basin-Southeast Big Horn Basin-Cody Foothills-Southwest Big Horn Basin-Absaroka Mountains- 1222 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS... SOUTHWESTERN BIG HORN...NORTHWESTERN WASHAKIE AND SOUTHEASTERN PARK COUNTIES UNTIL 100 PM MDT... At 1221 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Meeteetse, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Hot Springs...southwestern Big Horn...northwestern Washakie and southeastern Park Counties, including the following locations... Badlands Overlook, Sunshine Reservoir and Grass Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4388 10910 4430 10911 4441 10845 4383 10837 TIME...MOT...LOC 1821Z 250DEG 32KT 4399 10894 Baker
Special Weather Statement National Weather Service Riverton WY 302 PM MDT MON JUL 16 2018 WYZ019-020-162145- Green Mountains and Rattlesnake Range-Natrona County Lower Elevations- 302 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA COUNTY UNTIL 345 PM MDT... At 258 PM MDT, Doppler radar was tracking a thunderstorm 13 miles northwest of Independence Rock, or 30 miles northeast of Jeffrey City, moving east at 20 mph. Half inch hail and brief wind gusts in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Natrona County, including Alcova and Pathfinder reservoirs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm with an estimated half inch of rainfall already having fallen from this storm. If out boating on the area reservoirs, head to shore at the first sign of threatening weather. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4247 10763 4286 10736 4287 10670 4247 10692 TIME...MOT...LOC 2058Z 278DEG 16KT 4265 10729 Lipson
Special Weather Statement National Weather Service Riverton WY 333 PM MDT MON JUL 16 2018 WYZ019-020-022-162215- Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County Lower Elevations- 333 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NATRONA COUNTY UNTIL 415 PM MDT... At 330 PM MDT, Doppler radar was tracking a thunderstorm 11 miles north of Independence Rock, or 38 miles west of Casper, moving southeast at 15 mph. Up to half inch hail and brief wind gusts in excess of 30 mph will be possible with this storm. This thunderstorm will be near... Alcova around 415 PM MDT. Other locations impacted by this storm include Bessemer Bend, Pathfinder Dam, Austin Creek Natural Gas Processing Plant, Alcova Dam and Casper Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. An estimated rainfall amount of three quarters of an inch may have already fallen from this storm during this past hour. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4243 10727 4288 10730 4281 10640 4243 10635 TIME...MOT...LOC 2130Z 296DEG 14KT 4265 10705 Lipson
Special Weather Statement
National Weather Service Riverton WY
409 PM MDT MON JUL 16 2018
WYZ009-011-020-162245-
Southeast Johnson County-Bighorn Mountains Southeast-Natrona County
Lower Elevations-
409 PM MDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON AND
NORTHEASTERN NATRONA COUNTIES UNTIL 445 PM MDT...
At 407 PM MDT, Doppler radar was tracking a cluster of thunderstorms
concentrated around 12 miles north of Powder River, or 38 miles
southwest of Kaycee, moving east at 20 mph.
Half inch hail and brief wind gusts in excess of 30 mph will be
possible with this storm.
This storm will remain over mainly rural areas of south central
Johnson and northeastern Natrona Counties, including the following
locations... Willow Creek School and Natrona.
This includes Interstate 25 between mile markers 198 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Up to an estimated inch of rainfall has
already fallen from some of these storms. Do not drive your vehicle
through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4302 10715 4320 10719 4334 10714 4353 10660
4353 10624 4297 10620
TIME...MOT...LOC 2207Z 267DEG 16KT 4321 10697
LipsonSpecial Weather Statement National Weather Service Riverton WY 417 PM MDT MON JUL 16 2018 WYZ019-020-022-162300- Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County Lower Elevations- 417 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL 500 PM MDT... At 413 PM MDT, Doppler radar was tracking a cluster of thunderstorm near Alcova, or 24 miles southwest of Casper, moving east at 25 mph. Pea size hail and brief wind gusts of of 30 mph will be possible with this storm. These thunderstorm will be in the vicinity of Bates Hole around 425 PM MDT. Other locations impacted by this storm include Alcova Dam, Pathfinder Dam and Casper Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Up to an estimated three quarters of an inch of rainfall may have fallen from these storms in some areas during the past hour. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Pathfinder or Alcova Reservoirs, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4243 10697 4264 10698 4274 10607 4243 10607 TIME...MOT...LOC 2213Z 268DEG 40KT 4258 10665 Lipson
Special Weather Statement
National Weather Service Riverton WY
452 PM MDT MON JUL 16 2018
WYZ019-020-162330-
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
452 PM MDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 530
PM MDT...
At 451 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Midwest to 7 miles south of
Powder River. Movement was east at 25 mph.
Heavy rain, pea sized hail, wind gusts around 40 mph, and dangerous
lightning are all possible with these storms. The strongest storms
are likely to occur between Powder River and Ten Mile Road west of
Casper.
Strong thunderstorms will be near...
Goldeneye Reservoir and Teapot Rock around 520 PM MDT.
Midwest around 525 PM MDT.
Edgerton and Emigrant Gap around 530 PM MDT.
This includes Interstate 25 between mile markers 206 and 230, and US
20/26 between Powder River and Ten Mile Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4279 10657 4282 10736 4345 10661 4346 10607
4344 10607
TIME...MOT...LOC 2249Z 271DEG 23KT 4336 10658 4293 10697
CNJThe Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 hail. Local standard time, as filed.
Law enforcement reported quarter size hail at the Natrona County airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758426.